MAUDE Adverse Event Report: ANGIODYNAMICS, INC. ALPHAVAC; ASPIRATION THROMBECTOMY

ANGIODYNAMICS, INC. ALPHAVAC; ASPIRATION THROMBECTOMY
Model Number 25-302
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pulmonary Embolism (1498)
Date of Event 01/29/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
The device is not available to be returned to the manufacturer for evaluation.An investigation into the root cause for the event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
An angiodynamics territory manager reported a patient death occurred, after use of an alphavac multipurpose mechanical aspirator f18 c85.The patient ultimately expired as a result of a 'massive pulmonary embolism.' the physician stated that the patient's expiration is in no way associated with the alphavac device but due to patient comorbidities.The following was reported: "35 year old male pt,with factor 5 deficiency, non compliant with medications for 6 months, admitted for bilateral and saddle pe.Pt consented by physician, time out stated, pt prepped and draped in sterile fashion, right femoral venous access with 26f gore dryseal.Pt on heparin gtt and physician gave heparin bolus, physician states "we do not need to check acts".Pt pre pa pressures were 65/18/35 o2 98% hr in 120's.Physician navigated alphavac f1885 to lungs and began mechanical aspiration.Clot removed was dark and bright red in color, gelatinous in texture.Blood was filtered and returned by physician.Physician took post angiograms, clot burden was decreased.Alphavac device was removed from body as physician stated, "i am finished removing clot and will allow heparin to work." physician assessed device on back table, clot present in barrel of handle and lever would not push all the way forward without manual forward pressure.Physician broke handle in half to assess inside of barrel.Physician inserted pressure catheter, pts pressures increased to 88/18/45.Physician took additional angiograms showing increased amount of clot in right lung.Pt stated he was anxious and was trying to move off of the table.Ir lab nurse administered iv sedation.5 minutes post sedation administration, pt became unconscious and code blue was triggered.Code team came to execute code.Pt expired.Physician stated, 'this was not related to alphavac and i did everything that i could.'".
 
Additional Manufacturer Narrative
The customer's reported complaint description of patient embolization and subsequent expiration cannot be confirmed given the patient centric nature of this serious adverse event (sae).There were no reports of alphavac device malfunction during the procedure; therefore, the device was not returned for evaluation.The physician stated that the patient's expiration is in no way associated with the alphavac device but due to patient comorbidities.A device history record (dhr) review of the packaging/assembly lots revealed no quality related issues or manufacturing deficiencies at the time of manufacture.Labeling review: the directions for use (dfu) that is provided with this device contains the following statements: indications for use: the cannula is indicated for: the non-surgical removal of thrombi or emboli from the venous vasculature.Aspiration of contrast media and other fluids from the venous vasculature.The cannula is intended for use in the venous system and for the treatment of pulmonary embolism.Directions for use and manuals for the alphavac system and all related accessories should be read prior to use and devices used as indicated.As with all medical devices, this device and ancillary equipment are to be used by trained physicians only.Specifically, this device is to be used only by medical personnel experienced with using surgical and/or percutaneous (seldinger) vascular access techniques as well as physicians trained and experienced in percutaneous, intravascular, diagnostic and interventional techniques requiring fluoroscopic or image guidance and visualization.Adverse events: this device, as do all embolectomy systems and devices, has possible side effects, which include, but are not limited to infections, blood loss, thrombus formation, embolic events, vessel, ventricular or valvular damage and complications of percutaneous or surgical insertion techniques.These may occur if the directions for use are not followed.Possible complications include those normally associated with large bore surgical and/or percutaneous vessel catheterization/cannulation, anticoagulation, and application of intravascular introducer systems which include but are not limited to: distal embolization of thrombus.Pulmonary embolism.Cardiac arrest.Death.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint continues to be monitored for trends.Reference: (b)(4).

Brand Name
ALPHAVAC
Common Device Name
ASPIRATION THROMBECTOMY
Manufacturer (Section D)
ANGIODYNAMICS, INC.
603 queensbury avenue
queensbury NY 12804
Manufacturer (Section G)
ANGIODYNAMICS, INC.
603 queensbury avenue
queensbury NY 12804
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587990
MDR Report Key21469457
Report Number1319211-2025-00008
Device Sequence Number19746034
Product Code QEZ
UDI-Device IdentifierH787253020
UDI-PublicH787253020
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K240397
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number25-302
Device Lot Number5833776
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2025
Supplement Date Received by Manufacturer05/06/2025
Initial Report FDA Received Date02/26/2025
Supplement Report FDA Received Date05/12/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/28/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age35 YR
Patient SexMale
Patient Weight158 KG